MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE PL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE PL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-1.5-2-3D-ES
Medical Device Problem Codes Detachment of Device or Device Component (2907); Material Deformation (2976); Unintended Movement (3026); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Vasoconstriction (2126); Obstruction/Occlusion (2422); Cognitive Changes (2551); Ischemia Stroke (4418)
Date of Event 10/20/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Medtronic received a report that the axium coil prematurely detached and there was catheter kickback.The patient was undergoing treatment for a ruptured, saccular aneurysm located in the internal carotid artery.The max diameter was 1.78mm, and the neck diameter was.75mm.The patient's blood flow was normal, and their vessel tortuosity was moderate.It was reported that 8f vascular sheath was used to puncture through the femoral artery.With the support of the 0.035 loach guidewire and the guide-catheter, the delivery catheter was introduced into the c1 segment of the internal carotid artery.The loach guidewire and the guide-catheter were withdrawn.The 0.014 guidewire guided the 0.017 microcatheter echelon 10 to the c7 segment, and the intracranial support catheter reached the c5 of the internal carotid artery through the microcatheter.The 0.014 micro-guidewire was guided to the aneurysm neck of the a2 segment of the anterior cerebral artery, and the microcatheter was guided to the aneurysm neck of the a2 segment through the micro-guidewire.The detachable coil was delivered to the aneurysm neck through the microcatheter.The detachable coil came out of the microcatheter to form the hoop, but the hoop formation effect was not good and there was a kick-catheter.The coil was withdrawn to adjust the hoop formation, but during the retrieval of the detachable coil, the detachable coil was automatically detached.The microcatheter and coil were removed as a whole and replaced with new products to continue the operation.No additional medical or surgical intervention was required.It was noted that the pushwire was bent or broken, which was not done on purpose.There had been friction or difficulty during delivery.The physician had repositioned the coil one time.A continuous flush had been administered.No detachment attempts had been made, and the physician did not rotate the delivery pusher.It was noted that the patient experienced impaired consciousness associated with the event.The devices were prepared according to the instructions for use (ifu).
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received reporting that the spring coil detached itself during the filling and adjustment process.Under the guidance of the fluoroscopic view of a large c-arm machine, the tip of the microcatheter was inserted into the aneurysm cavity, and the spring coil was sent into the aneurysm cavity through the microcatheter.The spring coil detached itself during the process of filling the aneurysm cavity and adjusting it into a hoop.The microcatheter needed to be withdrawn and the spring coil was removed, resulting in vascular spasm.The microcatheter could not be put in place again, causing the surgery to fail and the blood vessel to be occluded, resulting in cerebral infarction in the right anterior cerebral artery supply area.The spring coil detached prematurely, not due to surgical operation reason, the specific reason was unknown.There was serious harm to the patient including vascular occlusion, resulting in cerebral infarction in the area supplied by the right anterior cerebral artery.Additional information was received reporting the patient gave up treatment and was discharged from the hospital on october 28.The patient is recovering with impaired consciousness.There was catheter resistance in the proximal section.The coil came out of the introducer sheath smoothly.The cause of the event was unknown and the coil delivery rod had no kinked phenomenon.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
H3: product analysis #(b)(4) :equipment used: video inspection system (m-85519), ruler (m-83361), camera (panasonic lumix dmc-zs5) drawing(s) referenced: dwgs50520 rev.U as found condition: the axium prime pusher was returned for analysis within a shipping box; within a sealed plastic biohazard pouch; within an opened axium prime inner pouch and within a dispenser coil.The echelon-10 micro catheter used during the event was not returned for analysis.Visual inspection/damage location details: the actuator interface was found securely attached to the coupler tube.The break indicator was found still intact.There were no evidence of detachment attempts at these locations.No damages or irregularities were found with the pusher.The coin was found still against the lumen stop (figure e).The coin was found undamaged.The shield coil was found slightly damaged (figure e).The implant coil was already detached and not returned for analysis.The retainer ring was found undamaged.Testing/analysis: the inner diameter of the retainer ring could not reliably be measured.The shield coil was removed, and the release wire was extending out of the pusher ~0.0036¿ which is within specification (specification: 0.002¿ - 0.005¿).The coin was measured to be ~0.079mm @ 0.063mm, ~0.089mm @ 0.0127mm, and ~0.090mm @ 0.0275mm; which is within specification (specification: 0.063mm ¿ 0.089mm @ 0.063mm; 0.075mm ¿ 0.0105mm @ 0.0127mm; and 0.086mm ¿ 0.0108 @ 0.0275mm) no other anomalies were observed.Conclusion: based on the analysis performed, the customer report of ¿premature detachment" was confirmed; however, the cause could not be determined.Possible causes are tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pusher rotation, user advances the coil against resistance, and detachment ball damaged.Customer reported vessel tortuosity as moderate, there was friction/difficulty during delivery, catheter kickback occurred, device was repositioned once, no rotation of the pusher, continuous flush was administered, and the devices were prepared per ifu.It is possible the reported difficulty/friction and catheter kickback contributed towards the event.There were no irregularities or non-conformance to specifications found that would contribute towards the premature detachment.As the echelon-10 micro catheter and implant coil (including the detach element) were not returned for analysis, any contribution of the micro catheter, implant coil and detach element to the premature detachment could not be determined.The shield coil was found slightly damaged, potentially due to the reported resistance or during return to medtronic as the device was returned outside its protective dispenser coil and introducer sheath.Customer reported pusher damage/break, but later reported ¿delivery rod had no kinked phenomenon¿.The pusher was found undamaged during analysis.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
AXIUM PRIME BARE PL 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key20518481
Report Number2029214-2024-01969
Device Sequence Number15656164
Product Code KRD
UDI-Device Identifier00763000313647
UDI-Public00763000313647
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAPB-1.5-2-3D-ES
Device Catalogue NumberAPB-1.5-2-3D-ES
Device Lot Number227569925
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2024
Supplement Date Received by Manufacturer10/27/2024
05/08/2025
Initial Report FDA Received Date10/23/2024
Supplement Report FDA Received Date11/05/2024
05/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11
Outcome Attributed to Adverse Event Other; Disability;
Patient Age60 YR
Patient SexMale